Osaka Journal of Mathematics

On the flat geometry of the cuspidal edge

Raúl Oset Sinha and Farid Tari

Full-text: Open access

Abstract

We study the geometry of the cuspidal edge $M$ in $\mathbb{R}^3$ derived from its contact with planes and lines (referred to as flat geometry). The contact of $M$ with planes is measured by the singularities of the height functions on $M$. We classify submersions on a model of $M$ by diffeomorphisms and recover the contact of $M$ with planes from that classification. The contact of $M$ with lines is measured by the singularities of orthogonal projections of $M$. We list the generic singularities of the projections and obtain the generic deformations of the apparent contour (profile) when the direction of projection varies locally in $S^2$. We also relate the singularities of the height functions and of the projections to some geometric invariants of the cuspidal edge.

Article information

Source
Osaka J. Math., Volume 55, Number 3 (2018), 393-421.

Dates
First available in Project Euclid: 4 July 2018

Permanent link to this document
https://projecteuclid.org/euclid.ojm/1530691235

Mathematical Reviews number (MathSciNet)
MR3824838

Zentralblatt MATH identifier
06927819

Subjects
Primary: 57R45: Singularities of differentiable mappings 53A05: Surfaces in Euclidean space

Citation

Oset Sinha, Raúl; Tari, Farid. On the flat geometry of the cuspidal edge. Osaka J. Math. 55 (2018), no. 3, 393--421. https://projecteuclid.org/euclid.ojm/1530691235


Export citation

References

  • M. Barajas Sichaca and Y. Kabata: Projections of the cross-cap, preprint, 2015.
  • J.W. Bruce and P.J. Giblin: Curves and singularities, Cambridge University Press, Cambridge, 1992.
  • J.W. Bruce and P.J. Giblin: Projections of surfaces with boundary, Proc. London Math. Soc. 60 (1990), 392–416.
  • J.W. Bruce, P.J. Giblin and F. Tari: Families of surfaces: height functions, Gauss maps and duals; in Real and complex singularities (São Carlos, 1994), Pitman Res. Notes Math. Ser. 333 (1995), 148–178.
  • J.W. Bruce, N.P. Kirk and A.A. du Plessis: Complete transversals and the classification of singularities, Nonlinearity 10 (1997), 253–275.
  • J.W. Bruce, A.A. du Plessis and C.T.C. Wall: Determinacy and unipotency, Invent. Math. 88 (1987), 521–554.
  • J.W. Bruce and R.M. Roberts: Critical points of functions on analytic varieties, Topology 27 (1988), 57–90.
  • J.W. Bruce and J.M. West: Functions on a crosscap, Math. Proc. Cambridge Philos. Soc. 123 (1998), 19–39.
  • J.W. Bruce and T.C. Wilkinson: Folding maps and focal sets; in Singularity theory and its applications, Part I, Lecture Notes in Math. 1462, Springer, Berlin, 1991, 63–72.
  • J.N. Damon, P.J. Giblin and G. Haslinger: Local Features in Natural Images via Singularity Theory, Lecture Notes in Mathematics 2165, Springer, 2016.
  • J.N. Damon: Topological triviality and versality for subgroups of ${\mathcal A}$ and ${\mathcal K}$, Mem. Amer. Math. Soc. 75 (1988), no. 389.
  • T. Gaffney: The structure of the $T\mathcal A(f)$, classification and application to differential geometry; in Singularities, Part 1 (Arcata, Calif., 1981), Proc. Sympos. Pure Math. 40 (1983), 409–427. Amer. Math. Soc., Providence, RI.
  • C.G. Gibson and C.A. Hobbs: Singularities of general one-dimensional motions of the plane and space, Proc. Roy. Soc. Edinburgh Sect. A 125 (1995), 639–656.
  • S. Izumiya, M.C. Romero Fuster, M.A.S. Ruas and F. Tari: Differential geometry from singularity theory viewpoint, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2016.
  • N.P. Kirk: Computational aspects of classifying singularities, LMS J. Comput. Math. 3 (2000), 207–228.
  • J.J. Koenderink: Solid Shape, MIT Press, Cambridge, MA, 1990.
  • L. Martins and J.J. Nuño Ballesteros: Contact properties of surfaces in $\mathbb{R}^3$ with corank 1 singularities, Tohoku Math. J. 67 (2015), 105–124.
  • L. Martins and K. Saji: Geometric invariants of cuspidal edges, Canad. J. Math. 68 (2016), 445–462.
  • K. Naokawa, M. Umehara and K. Yamada: Isometric deformations of cuspidal edges, Tohoku Math. J. 68 (2016), 73–90.
  • J.H. Rieger: Families of maps from the plane to the plane, J. London Math. Soc. 36 (1987), 351–369.
  • J.H. Rieger and M.A.S. Ruas: Classification of $\mathcal A$-simple germs from $\mathbb{K}^n$ to $\mathbb{K}^2$, Compositio Math. 79 (1991), 99–108.
  • K. Saji, M. Umehara and K. Yamada: The geometry of fronts, Ann. of Math. (2) 169 (2009), 491–529.
  • F. Tari: Projections of piecewise-smooth surfaces, J. London Math. Soc. 44 (1991), 155–172.
  • K. Teramoto: Parallel and dual surfaces of cuspidal edges, Differential Geom. Appl. 44 (2016), 52–62.
  • C.T.C. Wall: Geometric properties of generic differentiable manifolds; in Geometry and topology: proceedings of the school held at the Instituto de Matemática Pura e Aplicada CNPq, Rio de Janeiro, July 1976, Lecture Notes in Math. 597 Springer, Berlin, 1977, 707–774.
  • J.M. West: The differential geometry of the crosscap, Ph.D. thesis, The University of Liverpool, 1995.
  • T.C. Wilkinson: The geometry of folding maps, Ph.D. thesis, University of Newcastle-upon-Tyne, 1991.